Fort Worth, Texas,
19
September
2016
|
11:20 PM
America/Chicago

Is It Time To Say No To Codeine?

Pediatricians take strong stance on pain medicine and over-the-counter cough formula

The American Academy of Pediatrics (AAP) has taken a strong stance against codeine this week. 

A new AAP clinical report in the October 2016 issue of Pediatrics, “Codeine: Time to Say ‘No,’” warns that the painkiller may cause for severely slowed breathing rates or even death after taking standard doses of codeine.

Justin Smith, M.D., a pediatrician at Cook Children’s, hopes that parents use this opportunity to educate themselves on the use of codeine and to question any doctor who prescribes the drug.

“I still see kids get cough medicine with codeine from retail clinics,” Dr. Smith said. “I don’t give cough medicines to my own children and I don’t give them to my patients. They don’t work and they carry with them too much risk.”

Natalie Roberge, M.D.,an Ear, Nose and Throat specialist at Cook Children’s, doesn't prescribe codeine to any pediatric patient. For older children, the specialists will prescribe hydrocodone, a synthetic form of codeine, and alternate it with Advil.

“This statement by the AAP is a great opportunity for us to discuss the use of codeine,” Dr. ROBERGE said. “There’s a ton of research that shows that alternating between Tylenol and Advil for pain works just as good as any medication with codeine. This works especially well for younger kids. We have to do a better job of educating the medical community and parents. Parents will sometimes get upset with us because they believe we aren’t giving them enough pain medication, but we are doing what we believe is best for the child.”

The AAP says codeine is “an opioid drug used for decades in prescription pain medicines and over-the-counter cough formulas, codeine is converted by the liver into morphine. Because of genetic variability in how quickly an individual’s body breaks down the drug, it provides inadequate relief for some patients while having too strong an effect on others. Certain individuals, especially children and those with obstructive sleep apnea, are “ultra-rapid metabolizers” and may experience severely slowed breathing rates or even die after taking standard doses of codeine.”

“It is difficult to know which children might have increased risk for toxicity from codeine and bad events can happen even if given at prescribed doses," Dr. Smith said. "Because of this, it's important that we never use codeine for cough suppression in children and that we carefully weigh the risks and benefits of using it as the first line for pain management. If it were my child, I would make it a point to ask the doctor if it is truly the best option for my child before I gave it to them.”

Comments (0)
Thank you for your message. It will be posted after approval.